This is the first time that it occurs that my sisters insulin pen changes color. She uses the humalog insulin pen. This morning, we noticed the insulin didn’t look as clear as it usually does. When we compared it to her other insulin pens you could see a change in color. Should we discard the insulin pen? Or anyone know why this could have occurred?
Thanks in advance
Hi. I use a pump, not pens, but Humalog is supposed to be clear. If it’s cloudy or discolored it might come from mixing 2 insulins, or it could be outdated or contaminated. Your pharmacist or 24 hour insurance nurse line are probably good resources to get the official answer. If it were me I would set that pen aside and use another into I find out.
I used Humalog pens for years. So did my grandfather. It’s always supposed to be clear. As Wanda said, check with a medical professional. But don’t use that pen until you’re sure. Just get the next one out of the fridge and check that it looks okay. You do not want to risk using insulin that may be contaminated or spoiled.
As for why… Was it exposed to extreme temperatures? Did you leave the needle in the pen instead of removing and disposing of it? Do you see anything inside the pen that looks damaged? Did you try rinsing off the outside of pen? (Could just be that it looks discolored because there’s dust or pollen or something tinting the plastic.) It’s hard to say. But don’t take chances. Her life depends on insulin working properly, and you definitely don’t want to inject something if it might be contaminated.
Thanks so much for the information. The pen is not outdated so I think it could possibly be contamination. We are setting the pen aside and might show it to her endo which she is going to see on Tuesday. Thanks again!
Thanks so much for the information. You made some very great points. The pen was not exposed to any temperature changes, the pen is fine and clean, no needle was left inside. We truly don’t know why this happened. We have been using insulin pens for about a year and keeping it in the same place and we truly don’t know why this happened. But thank you so much for giving me the information. We are definitely not going to keep using the insulin pen.
Before you toss it check with your pharmacy. They might send it to be checked and possibly give you a replacement. I don’t know, but it’s worth looking into.
Alexa @arodric5002 , Humalog is “clear” looking like clean water. I won’t try to guess the reason why your sister’s insulin changed color.
The package instructions tell us that we should always observe the insulin before using, and if it is NOT clear to refrain from using.
Thanks for the information!
We will try that! Thank you
My kids have had a few pens “go bad” over the years. We’ve called the manufacturer and they send a return pkg and a replacement pen
Thank you so much for letting me know. That’s definitely worth a try.
You should also contact the manufacturer (Eli Lilly if it is Humalog). They can sometimes provide additional information.
Thank you so much! Her insulin is Humalog. We will definitely contact them.